|LETTER TO EDITOR
|Year : 2023 | Volume
| Issue : 1 | Page : 38-39
An intriguing case of catamenial anaphylaxis treated with omalizumab during peri-menopausal period
Pankaj Das1, Gautam Kumar Singh1, Devyani Sapra1, Sahjid Mukhida2
1 Department of Dermatology, Base Hospital Delhi Cantt & Army College of Medical Sciences, New Delhi, India
2 Department of Microbiology, Dr. D. Y. Patil Medical College, Hospital and Research Centre, Pune, Maharashtra, India
|Date of Submission||09-May-2023|
|Date of Acceptance||17-Jul-2023|
|Date of Web Publication||24-Aug-2023|
Department of Dermatology, Base Hospital Delhi Cantt& Army College of Medical Sciences, New Delhi 110010
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Das P, Singh GK, Sapra D, Mukhida S. An intriguing case of catamenial anaphylaxis treated with omalizumab during peri-menopausal period. Indian J Drugs Dermatol 2023;9:38-9
|How to cite this URL:|
Das P, Singh GK, Sapra D, Mukhida S. An intriguing case of catamenial anaphylaxis treated with omalizumab during peri-menopausal period. Indian J Drugs Dermatol [serial online] 2023 [cited 2023 Sep 23];9:38-9. Available from: https://www.ijdd.in/text.asp?2023/9/1/38/384287
Catamenial anaphylaxis (CA) is a rare disease that affects only women in reproductive age group. Anaphylaxis/angioedema is triggered in the perimenstrual period with symptoms ranging in a spectrum from anxiety, mild angioedema, abdominal pain, nausea, retching, vomiting, and dizziness to complete anaphylaxis. They usually appear a day prior to or on the 1st day of menstruation. The trigger is thought to be progesterone, but it is increasingly believed that the real culprits are the prostaglandins in menstrual fluid. We present and discuss a rare case of CA, previously unreported in India.
A 52-year-old para two female was rushed to the emergency department with sudden onset loss of consciousness. The peripheral pulses were not palpable with un-recordable blood pressure. She was managed on the lines of anaphylaxis with subcutaneous 1:1000 injection of adrenaline and injection of hydrocortisone to which she regained consciousness and her blood pressure returned to normal. She was admitted to ICU for observation for a couple of days during which she made an uneventful recovery. During the detailed a medical history, she complained of recurrent swelling of gums on the left side of the jaw every month coinciding with a day prior to the mensturation for the past 10 years. Occasionally, other symptoms such as nausea, retching, vomiting, anxiety, and dizziness sometimes leading to, but not necessarily, anaphylaxis have follwed. In the past 10 years, there have been seven distinct episodes of anaphylaxis leading to admission to the intensive care units of different hospitals. She was advised to carry an epinephrine injection with her at all times and was taught how to use it in an emergency. She did not provide history of any triggers in the form of known allergies, hives, rhinitis, drugs, vaccines, atopy, bronchial asthma, etc. On investigations, her complete blood counts, liver, and renal function tests were within normal limits. Her total serum IgE level was 980 IU/L. ANA was negative; C1 esterase, complement levels, 24-hour urine 5-hydroxyindoleacetic acid (HIAA), vanillyl-mandelic acid (VMA), serum tryptase, and catecholamine levels were normal. Due to the coincidence of the angioedema and episodes of anaphylaxis with mensturation, she was diagnosed with a case of catamenial anaphylaxis (CA) and was started on monthly injections of 300 mg of omalizumab subcutaneously to which she responded well with cessation of nausea, retching, vomiting, anxiety, dizziness, and anaphylaxis episodes. However, recurrent swelling of gums persisted albeit with reduced intensity. She was further started on low-dose danazol, that is, 100 mg thrice weekly as prophylaxis for angioedema as well as to deter menses by mechanism of hypothalamic–pituitary–adrenal axis suppression. Over the next 6 months, the frequency of the menses reduced with reduction of flow as well. The angioedema (gum swelling) as the prodrome of anaphylaxis also resolved completely. Presently, the patient is under follow up and continues to take danazol on alternate days and monthly injections of omalizumab. A radical approach of total abdominal hysterectomy with bilateral salpingo-oophorectomy was not considered as she was already in her perimenopausal period.
The term “catamenial” is derived from the Greek and means “monthly.” There are a few diseases which are related to the particular phases of menstruation, therefore, the term “catamenial” is used with these diseases, that is, catamenial pneumothorax, catamenial epilepsy, and so on. The progesterone level starts ascending 24 to 48 h prior to ovulation, peaking at day 20–21 of a 28-day cycle. As a result, most of the patients who have hypersensitivity to endogenous progesterone present with symptoms during the luteal phase, roughly a week before menstruation which resolves in a few days into menses. Progesterone hypersensitivity (PH) needs to be differentiated from CA; the latter begins immediately before (up to a day prior) or during the menses and may continue throughout the follicular phase. Considering the aforementioned fact, it is increasingly believed that prostaglandins in the menstrual fluid are responsible for hypersensitivity and anaphylaxis. In a report, Verdolini et al. performed in vivo testing for hypersensitivity to progesterone injection, estradiol cream, and prostaglandin-F2 analogue (carboprost tromethamine) out of which the patient was found to be hypersensitive to prostaglandin proving that CA was triggered by endogenous prostaglandin of the menstrual fluid. Hypersensitivity to prostaglandins may be attributed to the administration of synthetic prostaglandins prior to labor sensitizing the patient. Patients with CA usually present in the perimenstrual period with a prodrome consisting of dermatological manifestations such as allergic dermatitis, urticaria, angioedema followed by cardiovascular, neurological, pulmonary, and gastrointestinal symptoms leading to anaphylaxis. Our patient reported that each episode of hypersensitivity started on the day prior to the menses leading us to diagnose the case clinically as CA and not PH leading to anaphylaxis. We could not perform intradermal/in vivo tests for hypersensitivity for either prostaglandins or progesterone as the patient for the first time was leading a symptom-free life in ten years and was extremely apprehensive on injecting possible allergens acting as fresh triggers causing future episodes of anaphylactic episodes. As far as our knowledge, less than 15 cases are reported worldwide with no cases reported till date from India. As seen in our case, injection omalizumab is a promising modality in CA.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the parent has given the consent for images and other clinical information to be reported in the journal. The parent understands that names and initials will not be published and due efforts will be made to conceal patient identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Zachary C, Fackler N, Juhasz M, Pham C, Mesinkovska NA Catamenial dermatoses associated with autoimmune, inflammatory, and systemic diseases: A systematic review. Int J Womens Dermatol 2019;5:361-7. doi:10.1016/j.ijwd.2019.09.008.
Senila SC, Ungureanu L, Candrea E, Danescu S, Vasilovici A, Cosgarea R, et al
. Progesterone hypersensitivity: Case report with favorable evolution. Exp Ther Med 2019;17:1125-7. doi:10.3892/etm.2018.7055.
Verdolini R, Atkar R, Clayton N, Hasan R, Stefanato CM Catamenial dermatoses: Has anyone ever considered prostaglandins? Clin Exp Dermatol 2014;39:509-12. doi:10.1111/ced.12333.
Vaidya M, Ghike S, Jain S Anaphylactoid reaction after use of intracervical dinoprostone gel. J Obstet Gynaecol Res 2014;40:833-5. doi:10.1111/jog.12225.
Lieberman P Catamenial anaphylaxis. J Allergy Clin Immunol Pract 2014;2:358-9. doi:10.1016/j.jaip.2014.03.005.